Florida, 2002

Lightning Strike in Florida, March 31, 2002

March 31, 2002 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 31, 7:42 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 31, 7:42 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
742 AM CST SUN MAR 31 2002

SVR TSTM WATCH IN EFFECT NECESSITATES AN UPDATE TO THE FCST. IN
ADDITION TO THE HEADLINES WILL BRING POPS TO 100 PERCENT FOR CLARKE
TO BALDWIN AND POINTS WEST...80 PERCENT FOR WEST OF BUTLER...
CRENSHAW...COVINGTON...AND OKALOOSA. BROUGHT TEMPS WAY DOWN TO
ANTICIPATE EVAPORATIVE LOAD AND CLOUD COVER. BUTLER...CRENSHAW...
COVINGTON...AND OKALOOSA REMAIN UNCHANGED.

77/05

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Mar 31, 5:40 AM CST, 4 hours 20 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CST SUN MAR 31 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
   SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
   PANHANDLE...

A COLD FRONT MOVING SLOWLY SOUTHWARD ACROSS MISSISSIPPI AND NORTHERN
ALABAMA TODAY WILL ENCOUNTER THE MOIST AND UNSTABLE AIRMASS
CURRENTLY IN PLACE ACROSS THE REGION.  TO THE WEST...A WEAKENING
UPPER LEVEL LOW OVER TEXAS WILL MOVE ACROSS SOUTHERN MISSISSIPPI AND
ALABAMA THROUGH THE OVERNIGHT HOURS.

AS THE FRONT MOVES IN FROM THE NORTH...SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP AHEAD OF IT.  THE STORMS WILL INITIALLY
MOVE ACROSS SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA
DURING THE MORNING HOURS.  THE THUNDERSTORMS WILL CONTINUE MOVING
EAST ACROSS COASTAL AND SOUTH CENTRAL ALABAMA IN THE LATE MORNING TO
EARLY AFTERNOON...EVENTUALLY REACHING THE WESTERN FLORIDA PANHANDLE
IN THE EARLY TO MID AFTERNOON.

THE MAIN THREAT FOR ISOLATED SEVERE THUNDERSTORMS APPEARS TO BE IN
THE AFTERNOON HOURS AS A COMBINATION OF SURFACE HEATING AND COOLING
TEMPEATURES ALOFT LEADS TO AN INCREASINGLY UNSTABLE ATMOSPHERE.

THE MAIN THREAT FROM THE STORMS APPEARS TO BE LARGE HAIL AND
DAMAGING DOWNBURST WINDS.  WIND PROFILES DO NOT SUGGEST A
SIGNIFICANT TORNADO THREAT AT THIS TIME...HOWEVER ISOLATED BRIEF
TORNADOES WILL BE POSSIBLE WITH ANY SIGNIFICANTLY STRONGER STORMS.

WHILE A WIDESPREAD SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS NOT
EXPECTED...ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM
SPOTTERS FOR SEVERE WEATHER MAY STILL BE NECESSARY AT TIMES LATER
TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Escambia

When
March 31, 10:00 AM CST to 10:01 AM CST
Where
Escambia County, Belleview
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
30.614, -87.341 (the zone’s center; the record gives no point)

Lightning struck a home in the Belleview area. The strike started a fire in the attic and was put out by the fire department. The attic suffered major damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285883.